Next Article in Journal
On the Duality of Discrete and Periodic Functions
Next Article in Special Issue
The Role of the Mittag-Leffler Function in Fractional Modeling
Previous Article in Journal / Special Issue
Fractional Euler-Lagrange Equations Applied to Oscillatory Systems
Article Menu

Export Article

Open AccessArticle
Mathematics 2015, 3(2), 273-298; doi:10.3390/math3020273

The Fractional Orthogonal Derivative

Kooikersdreef 620, 7328 BS Apeldoorn, The Netherlands
Academic Editor: Hari M. Srivastava
Received: 4 March 2015 / Accepted: 10 April 2015 / Published: 22 April 2015
(This article belongs to the Special Issue Recent Advances in Fractional Calculus and Its Applications)
View Full-Text   |   Download PDF [314 KB, uploaded 22 April 2015]

Abstract

This paper builds on the notion of the so-called orthogonal derivative, where an n-th order derivative is approximated by an integral involving an orthogonal polynomial of degree n. This notion was reviewed in great detail in a paper by the author and Koornwinder in 2012. Here, an approximation of the Weyl or Riemann–Liouville fractional derivative is considered by replacing the n-th derivative by its approximation in the formula for the fractional derivative. In the case of, for instance, Jacobi polynomials, an explicit formula for the kernel of this approximate fractional derivative can be given. Next, we consider the fractional derivative as a filter and compute the frequency response in the continuous case for the Jacobi polynomials and in the discrete case for the Hahn polynomials. The frequency response in this case is a confluent hypergeometric function. A different approach is discussed, which starts with this explicit frequency response and then obtains the approximate fractional derivative by taking the inverse Fourier transform. View Full-Text
Keywords: orthogonal derivative; orthogonal polynomials; hypergeometric functions; Fourier transform; frequency response orthogonal derivative; orthogonal polynomials; hypergeometric functions; Fourier transform; frequency response
This is an open access article distributed under the Creative Commons Attribution License which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited. (CC BY 4.0).

Scifeed alert for new publications

Never miss any articles matching your research from any publisher
  • Get alerts for new papers matching your research
  • Find out the new papers from selected authors
  • Updated daily for 49'000+ journals and 6000+ publishers
  • Define your Scifeed now

SciFeed Share & Cite This Article

MDPI and ACS Style

Diekema, E. The Fractional Orthogonal Derivative. Mathematics 2015, 3, 273-298.

Show more citation formats Show less citations formats

Related Articles

Article Metrics

Article Access Statistics

1

Comments

[Return to top]
Mathematics EISSN 2227-7390 Published by MDPI AG, Basel, Switzerland RSS E-Mail Table of Contents Alert
Back to Top